North Carolina, 2004

Tornadoes and Damaging Winds in North Carolina, June 23, 2004

June 23, 2004 · NWS MHX · 6 events in 5 counties and zones

3 thunderstorm wind, 3 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 23, 2:35 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 23, 2:35 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 PM EDT WED JUN 23 2004

.SHORT TERM...SCT TSRA DVLPG ACRS ALBEMARLE CNTYS WHERE MSAS IS
SHOWING HIGHEST INSTABILITY AND MSTR CONVERGENCE. NO ACTIVITY ALG
SEABREEZE FNT AS YET. SVR TSTM WATCH ISSUED JUST TO THE N AND NW OF
THE CWFA FOR TSTMS DVLPG ALG SFC TROF LOCATED ALG EXTREME NRN NC.
SHTWV TROF WILL BRUSH BY TO THE N LTR TNGT AND ALG WITH OUTFLOW FM
TSTMS TO THE N MAY PUSH BNDRY AND ASOCD SFC LOW A LTL FURTHER SWD
CLOSER TO CWFA SIMILAR TO ETA MODEL SCENARIO. WILL HAVE HIER LIKELY
POPS FOR NRN HALF CWFA FOR TNGT WHICH IS ALSO AREA WHERE BEST CHC
FOR SVR TSRA WILL BE. WILL HAVE GOOD CHC POPS FOR THE CSTL CNTYS FOR
LTR TNGT. SFC LOW MOVES OFFSHORE AND WKNS ON THU MORN BUT BNDRY
HANGS ARND WITH ENUF MSTR AND INSTABILITY FOR PSBL SCT CONVECTION ON
AND SLIGHTLY COOLER TEMPS IN THE LWR 80S CST AND UPR 80S INLAND. ANY
CONVECTION SHOULD DMNSH WITH LOSS OF DAYTIME HTG AND WKNG BNDRY THUS
NIL POPS THU NIGHT. WILL HAVE LOW POPS FOR FRI WITH ISOLD TSRA PSBL
WITH SEABREEZE MAIN FOCUSING MECH AND STG SFC HTG WITH MAX TEMPS
REBOUNDING INTO THE LWR 90S INLAND. ETA INDICATES NXT SHTWV TROF
APCHG AREA FRI NIGHT AND MOVG ACRS ON SAT THUS WILL RAISE POPS TO
CHC FOR THIS TIME FRAME. GFS ALSO FASTER WITH BRINGING FNTL BNDRY
THRU ON SAT WHICH COULD PROVIDE THE FOCUS FOR SCT TSTMS. IF GFS IS
RIGHT MAY NOT BE MUCH PRECIP LEFT ON SAT NIGHT AS FNT PROGGED TO
MOVE OFFSHORE...BUT GIVEN UNCERTAINTY OF FNTL POSN AND TIMING...AFT
ALL IS LATE JUNE...WILL LEAVE LOW CHC POPS IN FOR SAT EVE.

&&

.LONG TERM...FNTL BNDRY SHUD RMN TO THE S ON SUN AND SUN NIGHT WITH
ONLY SEABREEZE PROVIDING FOCUS FOR ISOLD DIURNAL CONVECTION. FNT
MOVES BACK ACRS THE AREA ON MONDAY AS NXT SFC LOW DVLPS TO THE W
WITH A RETURN TO SCT CONVECTION. WILL KEEP RMNDR OF EXTDD...TUE AND
WED...DRY FOR NOW AS LONG RANGE MODELS INDICATE A DRYING TREND ACRS
MOST OF NC.

&&

.MARINE...SW WINDS IN THE 15 TO 20 KT RANGE PREVAIL ACROSS THE
MARINE AREA. SW-W  FLOW WL CONT TONIGHT WITH BNDRY AND LOW PRES WAVE
N AND W OF OUR WTRS. WILL CONTINUE EXERCISE CAUTION HEADLINE FOR
COASTAL WATERS S OF HATTERAS TONIGHT. LOW PRES WV PROGD TO MV OFF VA
COAST EARLY THU WITH MOSTLY W FLOW ACROSS THE MARINE AREA. PRESS
GRADIENT WEAKEN AND WINDS DECREASE FOR FRI.  WILL GO WITH MAINLY A
GFS SOLUTION FRI INTO SAT WITH INCRSG SW FLOW RETURNS LATE FRI
INTO SAT WITH THE NEXT FRONT AND LOW PRES WVS TO OUR W.

&&

.AVIATION...MOSTLY VFR CONDITIONS THIS EVENING...THEN MVFR AND ISOLD
IFR CONDITIONS AS SHWRS AND TSTMS INCREASE LATE TONIGHT AND CONTINUE
THRU THU MORNING.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

JC/RP
Hazardous weather outlook, Jun 23, 3:25 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
425 AM EDT WED JUN 23 2004

NCZ029-044>047-079>081-090>095-098-103-104-240824-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
425 AM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST NORTH CAROLINA BY MID
AFTERNOON WELL AHEAD OF A COLD FRONT THAT WILL DROP INTO THE REGION
LATE TONIGHT. THEN SPREAD SOUTH INTO THE REMAINDER OF EASTERN NORTH
CAROLINA DURING THE EVENING AND OVERNIGHT HOURS. FORECAST WINDS IN
THE LOWER TO MIDDLE LEVELS OF THE ATMOSPHERE ARE FAVORABLE FOR THE
DEVELOPMENT OF LONG LIVED ROTATING THUNDERSTORMS BY LATE THIS
AFTERNOON INTO THE EVENING. THIS MAY RESULT IN ISOLATED SEVERE STORMS
WITH DAMAGING WIND THE PRIMARY THREAT. HAIL IS ALSO POSSIBLE BY EARLY
EVENING...MAINLY ACROSS THE FAR NORTHERN PORTIONS OF THE COASTAL
PLAIN. THE STORMS MAY REDEVELOP OVER THE SAME AREAS DURING THE
EVENING BEFORE SLIDING SOUTH. THIS REDEVELOPMENT OVER THE SAME AREAS
COULD LEAD TO LOCALLY HEAVY RAINS AS WELL OVER THE NORTHERN COASTAL
PLAIN AND IN AREAS ADJACENT TO THE ALBEMARLE SOUND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MLF

In the hours before

Special weather statement, Jun 23, 4:59 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
559 PM EDT WED JUN 23 2004

NCZ029-044-232300-
MARTIN-PITT-
559 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL AFFECT PITT AND MARTIN COUNTIES UNTIL
700 PM EDT...

AT 559 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 24 MILES NORTH
OF WILLIAMSTON TO 28 MILES NORTHWEST OF GREENVILLE...OR FROM 7 MILES
SOUTH OF AHOSKIE TO 6 MILES NORTHEAST OF WILSON...MOVING SOUTHEAST AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 625 PM
EDT...GREENVILLE AT 635 PM EDT..

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11
Special weather statement, Jun 23, 6:10 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
710 PM EDT WED JUN 23 2004

NCZ045>047-240000-
TYRRELL-MAINLAND DARE-WASHINGTON-
710 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...MAINLAND DARE AND
TYRRELL COUNTIES UNTIL 800 PM EDT...

AT 710 PM EDT...THERE WERE STRONG THUNDERSTORMS 10 MILES WEST OF
COLUMBIA...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR CRESWELL AT 715 PM EDT...WOODLEY AT 720 PM EDT...COLUMBIA AT 730
PM EDT...NEWFOUNDLAND AT 740 PM EDT...FRYING PAN LANDING AT 745 PM
EDT...EAST LAKE AT 805 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BUFFALO CITY...FORT LANDING...MANNS HARBOR AND
SCUPPERNONG.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

18
Special weather statement, Jun 23, 6:26 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
726 PM EDT WED JUN 23 2004

NCZ079-091-240030-
LENOIR-GREENE-
726 PM EDT WED JUN 23 2004

...STRONG THUNDERSTORMS WILL AFFECT GREENE AND LENOIR COUNTIES UNTIL
830 PM EDT...

AT 726 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER LA GRANGE...
MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
DAWSON...AND...HOOKERTON AT 750 PM EDT. OTHER LOCATIONS TO BE
AFFECTED BY THE STORMS INCLUDE JASON...KINSTON...MAURY AND SNOW HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

18

The radar

The Norfolk radar (KAKQ), 145 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Tyrrell

When
June 23, 6:41 PM EST
Where
Tyrrell County, 10 mi E of Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
PARK/FOREST SERVICE
Coordinates
35.917, -76.067

Thunderstorm Wind, Lenoir

When
June 23, 7:12 PM EST
Where
Lenoir County, Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.267, -77.583

Power lines down in Kinston city limits.

Thunderstorm Wind, Dare

When
June 23, 7:35 PM EST
Where
Dare County, Nags Head
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.950, -75.617

Trees and power lines down.

Tornado, Craven

When
June 23, 7:35 PM EST
Where
Craven County, 2 mi NE of Dover
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.233, -77.417

Tornado spotted on Wintergreen Rd. just northeast of Dover.

Tornado, Craven

When
June 23, 8:17 PM EST
Where
Craven County, New Bern
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
35.117, -77.050

Brief tornado touchdown with power lines down on Broad Street.

Tornado, Pamlico

When
June 23, 8:30 PM EST
Where
Pamlico County, Bayboro
Rating
F0
Path length
0.1 mi
Path width
30 yd
Reported by
METEOROLOGIST(NON NWS)
Coordinates
35.150, -76.767

Tornado spotted by Channel 12 News near Bayboro.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyThe tornado archive for North Carolina, 2004Warnings in North Carolina, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405023, 5405024, 5405025, 5405103, 5405104, 5405105.